Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 23, 2002, 9:14 PM CDT for Custer County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2002, 9:14 PM CDT (02:14 UTC)
- Expired
- May 23, 2002, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Custer County, OK
The radar
The Vance AFB radar (KVNX), 149 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:30 PM CDT | Hail 1 | Moorewood, OK | |
| May 23, 10:10 PM CDT | Hail 1 | Moorewood, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 240214 SVROKC OKC039-240300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 914 PM CDT THU MAY 23 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN WESTERN OKLAHOMA * UNTIL 1000 PM CDT * AT 914 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER MOOREWOOD...MOVING EAST NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE MOOREWOOD HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3581 9937 3558 9937 3567 9908 3581 9898 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:00 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 23, 3:00 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT THU MAY 23 2002 ACTIVE NEXT 48 TO 72 HRS AS COLD FRONT SLOWLY SAGS SOUTH ACROSS AREA WITH MULTIPLE DISTURBANCES MOVING ACROSS IN W/SW FLOW. HAVE SEEN QUITE A BIT OF ELEVATED CONVECTION TODAY AND THIS WILL LIKELY CONT INTO EVENING HOURS AS SOME WAA CONT AT AROUND 700MB ABOVE CAPPING INVERSION. SHOULD SEE ACTIVITY REORGANIZE CLOSER TO FRONT ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA THIS EVENING AND WILL LIKELY SEE LARGE COMPLEX DEVELOP AND MOVE EAST. WILL CONT WITH FAIRLY TIGHT GRADIENT OF POPS FROM NORTH TO SOUTH TONIGHT. AS ANOTHER SHORTWAVE MAKES ITS WAY ACROSS KS ON FRI FRONT SHOULD MOVE FARTHER SOUTH. THIS FRONTAL POSITION ALONG WITH LEFT OVER BOUNDARIES FROM TONIGHTS CONVECTION WILL PUT THE BETTER CHANCES OF RAIN INTO BODY OF OKLAHOMA AS POSSIBILITY EXIST FOR ANOTHER COMPLEX OF STORMS TO DEVELOP ALONG FRONT FRI AFTN AND EVENING. DEPENDING ON WHAT HAPPENS LATER THIS EVENING...THIS COULD BE A BETTER TIMEFRAME FOR SEVERE ACTIVITY. THIS FRONT WILL CONT TO ACT AS FOCUS FOR SHWRS/TSTMS OVER WEEKEND AS IT CONT TO MOVE EVER SO SLOWLY SOUTH...BETTER CHANCES WILL EXIST ACROSS SRN OK AND N TX BY SAT. BY MONDAY WE GET ANOTHER DRY LINE ESTABLISHED ACROSS W TX AS THIS FRONT WILL NOT SWEEP OUT THE MOISTURE LIKE THE LAST FEW FRONTS HAVE DONE. WILL GO AHEAD AND PUT SOME LOW POPS ACROSS ENTIRE AREA FOR MONDAY AND WILL KEEP THESE GOING THROUGHOUT THE REMAINDER OF THE EXTENDED. FCSTID = 30 OKC 63 78 60 73 / 40 30 60 30 HBR 63 80 57 75 / 40 30 60 30 SPS 65 83 64 78 / 30 20 50 40 GAG 59 76 47 74 / 60 40 40 20 PNC 61 74 55 73 / 80 60 60 20 DUA 61 74 55 73 / 80 60 60 20 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 59 min |
| May 23, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 50 min |
| May 23, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 58 min |
| May 24, 12:17 AM CDT | Severe Thunderstorm Warning | OUN | Major | 58 min |
| May 24, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 67 min |
| May 24, 2:32 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 58 min |
| May 24, 1:18 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 42 min |
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 43 min |
| May 24, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 24, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 24, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 39 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 46 min |
| May 24, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 34 min |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 44 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 45 min |
| May 24, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 49 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 47 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Major | 40 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 61 min |
| May 24, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Major, Woods | 48 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.